A Case of Castor Bean Poisoning

Faisal A AL-Tamimi, Ahmad E M Hegazi

Abstract


Castor beans, sometimes used in traditional therapies, contain ricin one of the most toxic substances known. It may cause an acute and potentially fatal gastroenteritis in addition to neurological and ophthalmological lesions. Poisoning may also lead to delayed visceral damages; however, the latter is quite rare. The toxicity is dose related and depends on the amount of castor beans ingested. There is no specific treatment and symptomatic management to reduce the load of the toxin needs to be initiated quickly and early when a case of poisoning is suspected so that serious complications will be avoided. Increasing the awareness of the population to the dangers of ricin would be a way to avoid the utilisation of castor seeds in traditional therapies. Here we are reporting a case of mild poisoning after ingestion of a single castor bean. The patient, who presented at Nizwa Hospital, Oman, fortunately recovered completely as the ingested dose was quite small.  

Keywords


Castor beans; Poisoning; Ricin; Case report; Oman.

Full Text:

PDF

Refbacks

  • There are currently no refbacks.




Creative Commons License
This work is licensed under a Creative Commons Attribution-NoDerivatives 4.0 International License.

Sultan Qaboos University Medical Journal, College of Medicine and Health Sciences, Sultan Qaboos University, PO Box 35, Postal Code 123, Al-Khod, Muscat, Oman

ISSN (Print edition): 2075-051X ISSN (Internet edition): 2075-0528

Copyright SQUMJ 2019. This journal and its content is licensed under a Creative Commons Attribution No Derivatives 4.0 International license.

Flag Counter